Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 5, 2008

June 5, 2008 · NWS GID · 9 events in 6 counties and zones

Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to south central Nebraska during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
$700,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to south central Nebraska during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection. Hail to the size of golfballs and wind gusts near 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 5:04 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 5:04 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
604 AM CDT THU JUN 5 2008

.AVIATION...12Z TAF. MAIN FORECAST CONCERNS FOR TODAY LIE WITH
THUNDERSTORM CHANCES THIS AFTERNOON AND WITH WINDS. ANOTHER ROUND
OF THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON...AM NOT
EXPECTING THE GRI TERMINAL TO BE AFFECTED UNTIL AFTER 3 PM.
SOUTHERLY WINDS EXPECTED TO INCREASE THROUGH THE LATE MORNING HOURS
AND LAST THROUGH THE AFTERNOON...AS AN AREA OF LOW PRESSURE
DEEPENING OVER WESTERN KANSAS CAUSES A TIGHTER PRESSURE GRADIENT.
WINDS EXPECTED TO INCREASE TO 20 TO 25 MPH THIS AFTERNOON BEFORE
DIMINISHING THIS EVENING. A COLD FRONT MOVING THROUGH THE CWA WILL
BRING A WIND SHIFT DURING THE OVERNIGHT HOURS...EVENTUALLY
BECOMING MORE WESTERLY BY THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 420 AM CDT THU JUN 5 2008/

DISCUSSION...ACTIVE WEATHER PATTERN CONTINUES ACROSS THE
CWA...WITH 00Z UPPER AIR OBSERVATIONS AND RECENT SATELLITE IMAGERY
SHOWING A STOUT UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE
ROCKIES. ENERGY EJECTED OUT AHEAD OF THIS LOW HELPED IN THE
DEVELOPMENT OF STRONG/SEVERE THUNDERSTORMS OVERNIGHT ALONG A
SURFACE STATIONARY FRONT...AND HAS SINCE MOVED OUT OF THE
CWA...LEAVING MOSTLY QUIET CONDITIONS BEHIND. CURRENT SFC ANALYSIS
CONTINUES TO SHOW LOW PRESSURE OVER WESTERN KS WITH A BOUNDARY
DRAPED TO THE NNE RIGHT ACROSS THE CWA AND INTO EASTERN NEBRASKA.

UNFORTUNATELY...THE QUIET WEATHER WE SEE THROUGH THE REST OF TONIGHT
AND INTO THE MORNING HOURS IS EXPECTED TO AGAIN COME TO AN END LATER
THIS AFTERNOON/EVENING.  MODELS IN GOOD AGREEMENT WITH THE EVOLUTION
OF THE PATTERN THROUGHOUT THE DAY.  MAIN UPPER LEVEL LOW/TROUGH
CONTINUES TO SHIFT EAST...AND BY 00Z TONIGHT IS CENTERED OVER THE
HIGH PLAINS WITH A 140+ KT UPPER LEVEL JET NOSING IN FROM THE SW.
AHEAD OF THIS SYSTEM AT THE SURFACE...LOW PRESSURE CURRENTLY
CENTERED OVER WESTERN KS BECOMES BETTER ORGANIZED...AND ALSO SHIFTS
TO THE NORTHEAST SO THAT BY 00Z IT IS CENTERED OVER A GOOD CHUNK OF
THE NORTHERN CWA. THIS WILL ALSO BRING A MORE ORGANIZED SURFACE
COLD FRONT INTO THE CWA DURING THE AFTERNOON HOURS. EVERYTHING IS
COMING TOGETHER TO BRING ANOTHER ROUND OF SEVERE WEATHER TO THE
CWA LATER TODAY. LIFT...NOT A PROBLEM. MOISTURE TRANSPORT INTO THE
CWA...SOUTHERLY FLOW AHEAD OF THE SFC LOW CONTINUES HELPING WITH
THAT PART. INSTABILITY ALSO LOOKS TO BE THERE...WITH MODELS
SHOWING 2-3000 J/KG OF CAPE NOSING INTO THE CWA THIS AFTERNOON.
EXPECT WARMER TEMPERATURES IN THE MID LEVELS TO KEEP THINGS FROM
FIRING BEFORE MID/LATE AFTERNOON...BUT ONCE THUNDERSTORMS DO
FIRE...SHOULD HAVE LITTLE PROBLEM BECOMING SEVERE. WITH FRONTAL
BOUNDARIES/CENTER OF SFC LOW IN SUCH CLOSE PROXIMITY TO THE
CWA...PLENTY OF SHEAR LOOKS TO BE AVAILABLE...SO LARGE HAIL AND
TORNADOES A POSSIBILITY. THINK STORMS WILL BE QUITE SIMILAR TO
TONIGHTS IN THAT THEY WILL BE EFFICIENT RAIN MAKERS...SO HYDRO
AGAIN WILL BE AN ISSUE.

ANOTHER POINT OF CONCERN TODAY BEFORE ANY SEVERE WEATHER FIRES IS
WITH THE WINDS THROUGH THE AFTERNOON HOURS. THE DEEPENING LOW TO
OUR WEST WILL BRING A TIGHT PRESSURE GRADIENT ACROSS PORTIONS OF
THE CWA...SO FELT BEST TO ISSUE A WIND ADVISORY FOR ROUGHLY THE
SOUTHEASTERN HALF OF THE CWA FROM 17Z TO 00Z TONIGHT. DAY SHIFT
WILL NEED TO MONITOR IN CASE WINDS CRANK UP EARLY OR DEVELOP
FURTHER WEST THAN CURRENTLY EXPECTED.

FOR THE OVERNIGHT HOURS TONIGHT...STORMS...AND SEVERE
THREAT...CONTINUE ON AS THE SOUTHERLY LLJ GETS CRANKED UP ONCE
AGAIN...WITH MODELS SHOWING IT REACHING TO 60+ KTS. EXPECTING
CONVECTION TO BECOME MORE LINEAR ALONG THE FRONT AS THE
EVENING/NIGHT PASSES.

MODELS HAVE BEEN IN GOOD AGREEMENT OVER THE PAST FEW DAYS WITH
THIS SYSTEM PUSHING EAST OF THE CWA BY 12Z FRIDAY...SO NO REASON
NOT TO KEEP DRY FORECAST GOING FOR FRIDAY. EVEN WITH THE COLD
FRONT MOVING THROUGH...THERE ISN/T ANY SIGNIFICANTLY COOLER AIR
ASSOCIATED WITH IT...SO HIGHS ON FRIDAY EXPECTED TO STAY IN THE
80S.

KEPT FORECAST DRY FOR FRIDAY NIGHT AND INTO THE DAYTIME
SATURDAY...AS ZONAL FLOW SETS UP ALOFT ACROSS THE PLAINS AND NO
SIGNIFICANT DISTURBANCES PASS OVERHEAD.  SATURDAY LOOKS TO WARM UP A
BIT FROM FRIDAY...WITH LOWER 90S POSSIBLE ACROSS THE SOUTH.

MADE NO CHANGES TO SATURDAY NIGHT AND BEYOND.

AVIATION...06Z TAF. MAIN FORECAST CONCERN IS WITH THUNDERSTORM
CHANCES. LARGE AREA OF THUNDERSTORMS OVER CENTRAL NE LOOKS TO
IMPACT THE GRI TERMINAL SOON. ONCE THIS MOVES PAST QUIET
CONDITIONS RETURN INTO TOMORROW AFTERNOON...BEFORE ANOTHER CHANCE
FOR THUNDERSTORMS MAKE THEIR WAY INTO THE CWA. TERMINAL LOOKS TO
BE AFFECTED DURING THE LATE AFTERNOON/EVENING HOURS.

HYDROLOGY...ALL BUT FAR SW 3 COUNTIES OF NEBRASKA PORTION OF THE
CWA ARE IN A FLOOD WARNING UNTIL LATE MORNING/EARLY AFTERNOON ON
THURSDAY. RUN OFF FROM EARLIER HEAVY RAINFALL WILL CAUSE
STREAMS...CREEKS...RIVERS...TO REMAIN SWOLLEN. ALSO KEPT FLASH
FLOOD WATCH GOING ACROSS ENTIRE CWA THROUGH 12Z FRIDAY...AS STRONG
TO SEVERE THUNDERSTORMS EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE
CWA LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. ANY STORMS
WHICH DO DEVELOP WILL BE CAPABLE OF DROPPING HEAVY AMOUNTS OF
RAINFALL IN A SHORT AMOUNT OF TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ049-063-064-075>077-084>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

     WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 5, 6:10 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
710 AM CDT THU JUN 5 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
710 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS
OF THE OUTLOOK AREA THIS MORNING. HOWEVER...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.  THE GREATEST RISK FOR SEVERE WEATHER THIS
MORNING LIES ACROSS DAWSON...GOSPER...AND FURNAS COUNTIES.

A WIND ADVISORY GOES INTO EFFECT THIS AFTERNOON ALONG AND SOUTH OF A
LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS.  SEE THE LATEST
WIND ADVISORY PRODUCT FOR THE LATEST INFORMATION.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 4 PM.
CONDITIONS ARE FAVORABLE ACROSS THE ENTIRE OUTLOOK AREA FOR
THUNDERSTORMS TO QUICKLY BECOME SEVERE...WITH THE POSSIBILITY OF
HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS TO 70 MPH...AND
TORNADOES.

FLOODING WILL ALSO BE A CONCERN ACROSS THE ENTIRE OUTLOOK
AREA WITH ANY THUNDERSTORM DEVELOPMENT...AS HEAVY RAINFALL IN A
SHORT AMOUNT OF TIME IS POSSIBLE OVER ALREADY SATURATED SOIL. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT ACROSS
THE ENTIRE OUTLOOK AREA.  SEE THE LATEST FLASH FLOOD WATCH STATEMENT
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY NIGHT
THROUGH MONDAY NIGHT...WITH A POSSIBILITY OF SEVERE WEATHER ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 5, 7:00 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
800 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HEAVY RAIN       POLK                    41.08N 97.78W
06/05/2008  M7.50 INCH       POLK               NE   CO-OP OBSERVER

            7.50 INCHES OF RAIN IN THE PAST 24 HOURS

&&

PFANNKUCH
Local storm report, Jun 5, 7:23 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
823 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             4 S SHICKLEY            40.36N 97.72W
06/05/2008  E1.00 INCH       FILLMORE           NE   CO-OP OBSERVER

            PEA TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.

0442 PM     HAIL             COTESFIELD              41.36N 98.63W
06/04/2008  E1.75 INCH       HOWARD             NE   PUBLIC

            GOLF BALL SIZE HAIL WITH REPORTS OF A FEW WINDOWS BROKEN
            OUT IN COTESFIELD. TIME ESTIMATED FROM RADAR.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Adams

When
June 5, 9:14 AM CST
Where
Adams County, 1.26 mi WSW of (Hsi)hastings Arpt
Measured
1 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
40.590, -98.450

Thunderstorm Wind, Hamilton

When
June 5, 9:29 AM CST to 9:36 AM CST
Where
Hamilton County, 4 mi W of Aurora to Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -98.077

Hail, Furnas

When
June 5, 3:03 PM CST to 3:07 PM CST
Where
Furnas County, 2.81 mi S of Wilsonville to 5.1 mi SE of Wilsonville
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.080, -100.110

Penny to quarter size hail was reported.

Hail, Furnas

When
June 5, 3:17 PM CST
Where
Furnas County, 4.95 mi SSE of Arapahoe
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.230, -99.880

Hail, Furnas

When
June 5, 3:30 PM CST to 3:35 PM CST
Where
Furnas County, 0.53 mi W of Edison to 7 mi NW of Oxford
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.280, -99.780

Damage to home windows and siding as well as windshields reported. Accompanying winds estimated at 50 to 60 mph.

Thunderstorm Wind, Buffalo

When
June 5, 4:15 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Large tree limbs blown down by winds estimated at 50 to 60 mph.

Thunderstorm Wind, Adams

When
June 5, 4:47 PM CST
Where
Adams County, 1.05 mi W of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.580, -98.400

Thunderstorm Wind, Hall

When
June 5, 4:59 PM CST
Where
Hall County, 0.87 mi SE of (Gri)grand Is Rgnl A
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
40.960, -98.310

Thunderstorm Wind, Nance

When
June 5, 5:21 PM CST
Where
Nance County, 0.86 mi SE of Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.360, -97.970

Shingles reported blown off shed with doors blown open.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117465, 117467, 117468, 117471, 117473, 117475, 117476, 117478, 117480.